DR ELLIE CANNON: Are the drugs I'm taking to blame for my hip pain? trends now

DR ELLIE CANNON: Are the drugs I'm taking to blame for my hip pain? trends now
DR ELLIE CANNON: Are the drugs I'm taking to blame for my hip pain? trends now

DR ELLIE CANNON: Are the drugs I'm taking to blame for my hip pain? trends now

Q: I had a mini-stroke three years ago and was put on a bunch of tablets, including lansoprazole. After suffering pain in my legs and hips, a scan revealed I have early-stage osteoporosis. I've read that lansoprazole could be a cause. Should I stop taking it?

Dr Ellie replies: Lansoprazole is a type of medication known as a proton pump inhibitor, or PPI. These work by reducing the amount of acid produced in the stomach, and for this reason they are given to people with acid reflux, stomach ulcers and gastritis.

They can also be prescribed preventatively to people taking other drugs that may irritate the stomach – for example, if someone is taking a regular anti-inflammatory.

But all drugs come with side effects and risks which must be balanced with the need for them.

According to official guidance, PPIs should be prescribed with caution to people who are at risk of the bone-thinning disease osteoporosis. Patients should be advised about taking the drugs and offered calcium and vitamin D supplements – and sometimes other treatments – to prevent problems developing.

An X-ray showing osteoporosis resulting in a hip replacement

An X-ray showing osteoporosis resulting in a hip replacement

Osteoporosis makes people susceptible to fractures. Studies published more than a decade ago showed that elderly people taking PPIs, particularly for more than a year, were at an increased risk of breaking their hip, wrist or spine. These effects were more likely with high doses and the longer people took them.

Contrary to popular belief, the symptoms of osteoporosis are not stiffness or night pain. In fact, there are usually no signs until a fracture happens and the disease is diagnosed with a scan.

An elderly person taking a PPI who has been diagnosed with osteopenia – a warning sign of osteoporosis – can request a scan to assess the situation. If bone thinning remains an issue, it might be possible to switch to other medication.

Q: At night I often wake up with extreme pain under the arch of my foot. I've seen a chiropodist and tried various creams. Can you suggest anything? I should point out, five years ago I had a brain tumour removed and had a bleed on the brain.

Dr Ellie replies: Severe heel pain is usually caused by a condition called plantar fasciitis. However, this causes pain while walking during the day and would get better once resting. Foot pain can be a side effect of cancer treatment, particularly chemotherapy, which can damage the nerves.

The pain could be worse at night because of the higher temperature of the feet, some swelling from lying still, and also because there are no distractions. It is unlikely that creams or paracetamol would help with this.

To assess for a neurological cause of pain – specifically peripheral neuropathy, which is a form of nerve damage – tests called nerve conduction studies can be done in hospital. A GP should be able to refer for this.

If nerves are the problem, this pain will not respond to normal pain-relief drugs but will need a neuropathic painkiller, such as gabapentin or pregabalin.

We also use an old-fashioned antidepressant called amitriptyline, which can additionally help with sleep.

Q: I was diagnosed with, and successfully treated for, breast cancer in

read more from dailymail.....

PREV How to tell if your kombucha has been stripped of its good bacteria and filled ... trends now
NEXT UK's prostate cancer revolution: 'Biggest trial in a generation' could lead to ... trends now